Colorado, 2004

Hail in Colorado, July 30, 2004

July 30, 2004 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 1:03 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 1:03 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUL 30 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
TONIGHT...WATER VAPOR IMAGERY SUGGESTS A WEAK SHORTWAVE MOVING
THROUGH CENTRAL COLORADO THIS AFTERNOON...AND CURRENT TRACK WOULD
TAKE IT INTO SOUTHEASTERN COLORADO. SHORT TERM MODELS IN FAIRLY GOOD
AGREEMENT AND KEEP CONVECTION CONFINED TO THE EXTREME SOUTHWESTERN
ZONES...WITH DAYTIME HEATING OVER THE PALMER. EXPECT THOSE TO
DISSIPATE AFTER SUNSET.

SATURDAY...ANOTHER WAVE WILL CROSS THE FORECAST AREA DURING THE DAY.
ETA AND GFS FASTER WITH THE SYSTEM THAN PREVIOUS RUNS. MOISTURE AND
INSTABILITY AXIS WILL SET UP ACROSS THE FAR EASTERN FORECAST AREA IN
THE AFTERNOON. LATEST TEMPERATURE GUIDANCE SUPPORTS UPPER 90S TO
LOWER 100S...SUFFICIENT TO BREAK THE CAPPING INVERSION. SURFACE
TROUGH/DRY LINE WILL BE THE FOCUS FOR CONVECTIVE INITIATION. IT WILL
BE A TOUGH CALL...AS STORMS MAY INITIATE JUST EAST OF HILL
CITY...BUT ENOUGH UNCERTAINTY EXISTS TO CONTINUE LOW CHANCE POPS IN
NORTON/GRAHAM COUNTY...AND SLIGHT CHANCES FROM MCCOOK TO GOVE.
FURTHER WEST...DOWNSLOPING WINDS WILL DRY OUT THE LOW LEVELS
CONSIDERABLY...ALTHOUGH A FEW ISOLATED HIGH BASED STORMS MAY MAKE IT
INTO THE EXTREME WESTERN ZONES IN THE EVENING.

SUNDAY/MONDAY...UPPER RIDGE BUILDS OVER THE AREA FROM THE SOUTHWEST.
FORECAST PROBLEM WILL BE TEMPERATURES...AS CONVECTION WILL BE
SUPPRESSED OR LIMITED TO ISOLATED HIGH BASED/DRY STORMS WHICH MAY
POP UP IN THE EXTREME HEAT/LIMITED MOISTURE ENVIRONMENT. ONLY
SURFACE FEATURE OF NOTE WILL BE LEE TROUGH...LOCATED NEAR THE KANSAS
AND COLORADO LINE ON SUNDAY...THEN MIGRATING EASTWARD TO BE LOCATED
FROM GRAND ISLAND TO GARDEN CITY ON MONDAY. THUS...DOWNSLOPING WINDS
WILL BE PREVALENT ACROSS THE WESTERN FORECAST AREA ON SUNDAY...AND
THE ENTIRE FORECAST AREA ON MONDAY. OBJECTIVE APPLICATION OF RECENT
850 MB-TO-SURFACE ETA TEMPERATURE BIAS TO FORECAST 850 MB
TEMPERATURES YIELDS SURFACE TEMPERATURES WELL INTO THE 100S BOTH
DAYS. WILL TEMPER THOSE NUMBERS...BUT NOT BY MUCH.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
MODELS IN GOOD AGREEMENT WITH A STRONG UPPER RIDGE TO TAKE UP
RESIDENCE OVER NEW MEXICO THROUGHOUT THE LONG TERM PERIOD. A
DISTURBANCE DIGGING INTO THE PACIFIC NORTHWEST WILL ALLOW THE RIDGE
BUILD NORTHWARD INTO SOUTHERN CANADA BY MIDWEEK. AS THE TROUGH KICKS
OUT ACROSS THE NORTHERN ROCKIES LATE IN THE WEEK...RIDGE WILL BECOME
ELONGATED FROM SOUTHWEST TO NORTHEAST. SOME HINTS THAT TRAILING
DYNAMICS ASSOCIATED WITH THE WAVE WILL CROSS THE CENTRAL ROCKIES ON
FRIDAY...BUT GIVEN THE STRENGTH OF THE RIDGE NOT PERSUADED TO
DEVIATE FROM A PERSISTENCE FORECAST AT THIS POINT. 850 MB
TEMPERATURES HAVE FLUCTUATED SLIGHTLY FROM PREVIOUS RUNS...BUT NOT
ENOUGH TO MAKE ANY SIGNIFICANT CHANGES TO HIGH TEMPERATURES WHICH
WILL BE IN THE UPPER 90S TO LOWER 100S EVERY DAY. WEAK 500 MB FLOW
COMBINED WITH 700 MB TEMPERATURES IN THE MIDDLE TO UPPER TEENS WILL
KEEP CONVECTION TO A MINIMUM...PERHAPS AN ISOLATED HIGH BASED
THUNDERSTORM POPPING IN THE AFTERNOON/EARLY EVENING...AND NO
CONFIDENCE IN WHERE THAT WOULD HAPPEN AT THIS TIME RANGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 30, 9:33 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK UPPER AIR DISTURBANCE WILL MOVE FROM CENTRAL COLORADO
SOUTHEAST TOWARD THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS
AFTERNOON AND EVENING. EVEN THOUGH AVAILABLE MOISTURE IS
MARGINAL...THIS DISTURBANCE...COMBINED WITH LOW LEVEL LIFT PROVIDED
BY THE PALMER DIVIDE...IS EXPECTED TO PROVIDE AN ATMOSPHERE
SUFFICIENTLY UNSTABLE TO RESULT IN A FEW THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING IN FAR EAST COLORADO.

IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
WITH DAMAGING WINDS BEING THE MOST LIKELY THREAT. ANY THUNDERSTORMS
THAT DO DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST. THE BEST
CHANCE FOR A THUNDERSTORM...WITH A FEW POSSIBLY BECOMING SEVERE...IS
WEST OF A LINE FROM YUMA TO BURLINGTON COLORADO TO NEAR TRIBUNE
KANSAS. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO DISSIPATE
BY THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER BUT SLIGHTLY STRONGER DISTURBANCE WILL MOVE ACROSS THE
TRISTATE AREA LATE SATURDAY AFTERNOON AND EVENING. HOWEVER AVAILABLE
MOISTURE WILL CONTINUE TO DECREASE FROM THE WEST...SO THE BEST CHANCE
FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WILL BE EAST OF
HIGHWAY 83 IN BOTH WEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE COULD BE SEVERE.

FROM SUNDAY THROUGH THE REMAINDER OF THE WEEK A HOT AND DRY UPPER
ATMOSPHERE RIDGE WILL DOMINATE THE WEATHER OVER THE TRISTATE AREA.
SOME OF THE HOTTEST AND DRIEST WEATHER OF THE SUMMER WILL SEVERELY
LIMIT THE CHANCES FOR ANY SIGNIFICANT THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN FAR EAST
COLORADO.

RJC

In the hours before

Special weather statement, Jul 30, 1:36 PM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI JUL 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302330-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
236 PM MDT (336 PM CDT) FRI JUL 30 2004

...SUMMER TO ARRIVE IN ERNEST ACROSS THE TRI STATE AREA...

AFTER SEVERAL WEEKS OF BELOW NORMAL TEMPERATURES AND ABOVE NORMAL
RAINFALL...THE TRI STATE AREA WILL SEE THE RETURN OF SUMMER BEGINNING
THIS WEEKEND. A LARGE...HOT AND DRY UPPER RIDGE OF HIGH PRESSURE WILL
BEGIN TO BUILD OVER THE HIGH PLAINS AREA FROM THE SOUTHWEST ON
SATURDAY.

BY SUNDAY...AND CONTINUING THROUGH MUCH OF THE UPCOMING WEEK...DRY
AIR...MOSTLY CLEAR SKIES AND HIGH TEMPERATURES REACHING THE 100 TO
105 RANGE EACH AFTERNOON SHOULD BE THE RULE. NIGHT TIME TEMPERATURES
WILL ALSO PROGRESSIVELY RISE AS THE DAY TIME ROAST CONTINUES.
SATURDAY NIGHT LOWS SHOULD RANGE FROM THE UPPER 50S TO MIDDLE 60S...
AND BY THE MIDDLE OF THE WEEK LOW TEMPERATURES ARE EXPECTED TO DROP
ONLY INTO THE MIDDLE 60S TO LOWER 70S.

RESIDENTS OF THE AREA SHOULD PREPARE FOR AN EXTENDED PERIOD OF MUCH
ABOVE NORMAL TEMPERATURES.

RJC/JDK

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 30, 5:55 PM MST
Where
Kit Carson County, 11 mi WSW of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -102.450

Hail, Kit Carson

When
July 30, 6:00 PM MST
Where
Kit Carson County, Bethune
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -102.467

Hail, Yuma

When
July 30, 6:58 PM MST
Where
Yuma County, Bonny Lake
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -102.200

Hail, Yuma

When
July 30, 7:15 PM MST
Where
Yuma County, 2 mi NE of Hale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406220, 5406223, 5406221, 5406222.